advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Erie, Pennsylvania, USA:

My 16 year old daughter, who has had type 1 diabetes for nine years and has been on an insulin pump the past two years, is quite active with soccer, and constantly has problems with her infusion sets and sites, sometimes having to change her site two or three times a day. Her doctor wants discontinue the pump and start her on Lantus. How is the dosage determined? We are concerned about giving her a large amount of a new insulin (40 units) without knowing how the doctor came up with that number.

Answer:

You should talk to your daughter's diabetes team about your concerns so that they can be answered specifically. Lantus (insulin glargine) provides basal insulin function much like an insulin pump, and its dose is titrated based upon blood glucose readings especially those overnight and pre-breakfast. As long as there is excellent monitoring being done, then transfer form one treatment regimen to another should not cause many problems, although it may take several weeks to get the dose fine-tuned.

As far as your daughter's pump problems are concerned, has she tried alternative insulin sources? If she is using Humalog, then try either Novolog or even Velosulin. Some people have tried combinations of Velosulin with Humalog or Novolog and reported anecdotal success with avoiding catheter occlusions since the buffering diluents of these insulins are different and may act differently in any individual. Sometimes different areas of the body are the culprit. If the infusion problems are with the catheter or the site, there may be some allergic component to the plastic materials or the adhesives so that the insulin itself is not likely a culprit.

SB

DTQ-20010822194827
Original posting 31 Aug 2001
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.